Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Feb 10, 2017, 4:36 AM MST for 4 counties in Colorado. It took effect at Feb 10, 2017, 11:00 AM MST. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 10, 2017, 4:36 AM MST (11:36 UTC)
- In effect from
- Feb 10, 2017, 11:00 AM MST
- Expired
- Feb 10, 2017, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 10, 12:23 PM MST | NON-TSTM WND GST 59 | 2 S Cheesman Reservoir, CO | MESONET STATION 1 S CHEESMAN RESERVOIR /CHRC2/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 11.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2848 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377 WWUS85 KBOU 101136 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 436 AM MST Fri Feb 10 2017 ...High Fire Danger Likely This Afternoon Along the Palmer Divide... .Unseasonably warm temperatures, low relative humidity and gusty west to southwest winds are expected on the Palmer Divide and across Lincoln County in east central Colorado this afternoon. These critical fire weather conditions will combine with dry fuels to contribute to large wildfire growth and rapid fire spread. COZ241-246-247-101945- /O.UPG.KBOU.FW.A.0001.170210T1700Z-170211T0100Z/ /O.NEW.KBOU.FW.W.0003.170210T1800Z-170211T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 436 AM MST Fri Feb 10 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIREWEATHER ZONES 241...246 AND 247 IN EAST CENTRAL COLORADO... The National Weather Service in Denver has issued a Red Flag Warning FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...which is in effect from 11 AM this morning to 6 PM MST this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 241...246 and 247. * Timing...Temperatures will warm into the mid and upper 60s by late morning and into the lower and mid 70s by mid-afternoon. west to southwest winds of 15 to 30 mph are likely to develop by midday and continue through the afternoon. * Winds...West-southwest 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...as low as 15 percent. * Impacts...Dormant and dry fuels will combine with the unseasonably warm temperatures and gusty winds to potentially produce criteria wildfire behavior, especially in open rangeland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Baker
2 follow-up statements
304 WWUS85 KBOU 102306 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 406 PM MST Fri Feb 10 2017 ...High Fire Danger Likely This Afternoon Along the Palmer Divide... .Unseasonably warm temperatures, low relative humidity and gusty west to southwest winds over the Palmer Divide and across Lincoln County this afternoon will keep critical fire weather conditions in place late this afternoon. As temperatures cool this evening, humidity levels will rise and fire danger conditions will improve. COZ241-246-247-110100- /O.CON.KBOU.FW.W.0003.000000T0000Z-170211T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 406 PM MST Fri Feb 10 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN DOUGLAS... ELBERT...AND LINCOLN COUNTIES... * Affected Area...Fire Weather Zones 241...246 and 247. * Timing...Temperatures in the lower and mid 70s this afternoon will cool during by early evening. west to southwest winds of 15 to 30 mph will diminish later this evening. Red Flag conditions will decrease after 6 PM MST. * Winds...West 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...10 to 15 percent. * Impacts...Dormant and dry fuels will combine with the unseasonably warm temperatures and gusty winds to produce possibly critical wildfire behavior, especially in open rangeland. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
968 WWUS85 KBOU 110103 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver CO 603 PM MST Fri Feb 10 2017 COZ241-246-247-110215- /O.EXP.KBOU.FW.W.0003.000000T0000Z-170211T0100Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 603 PM MST Fri Feb 10 2017 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN DOUGLAS... ELBERT...AND LINCOLN COUNTIES... Winds and temperatures across the warned area have come down significantly this evening. Relative humidy levels are on the rise. However, fire danger continues to be elevated across the area. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 10, 3:57 AM MST, 39 minutes earlier.
Area forecast discussion, Feb 10, 3:57 AM MST, 39 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 357 AM MST Fri Feb 10 2017 .SHORT TERM...(Today and tonight) Issued at 350 AM MST Fri Feb 10 2017 Much to talk about this morning. First...the very strong winds that are presently battering areas up along the Continental Divide and in the higher foothills of Gilpin, Clear Creek, Boulder and Larimer counties. Berthoud Pass (in Clear Creek Cty) takes the honors for recording the highest wind gust overnight of 101 mph not long after midnight. Other peak gusts of noteworthy include include 99 mph at Glen Haven (in Larimer Cty), 84 mph near Nederland (in Boulder Cty), and 84 mph near Aspen Springs (in Gilpin Cty). KFTG reflectivity continues to detect these powerful wind and the blowing snow it is producing as well as a slight downslope movement in these winds in the past hour. Model cross sections indicate a continuation of these fierce high country winds at least through late morning, with a peak in the cross barrier flow around mid-morning. Potential to whiteout conditions, damage to buildings and vehicles and periodic power outages prompted the issuance of a high wind warning for mountain zones 33 and 34 and foothill zones 35 and 36 which will run until 11 am this morning. Next...gusty west-southwest winds are forecast to move down off the foothills, out across the plains and along the Palmer Divide late morning into early this afternoon. Areas near the base of the foothills and on the Palmer Divide could see gusts in the 25-40 mph range this afternoon. The combination of these warming westerly winds, very low relative humidity and dry fuels will require upgrading the Fire Weather Watch for Douglas, Elbert and Lincoln Counties to a Red Flag Warning, which will be issued shortly. Warning will run from 11 AM to 6 PM today for fire weather zones 241..246 and 247. Next...warming aloft associated with the passing upper level high pressure ridge and the compressional warming produced by downslope flow will likely push daytime temperatures to record and near record levels on the plains. Current record high at Denver for today is 71. Latest MOS temperature guidance is just slightly cooler than yesterday's run, but Denver's max temp is still projected to reach 74 degs today, even with a gradual increase in high-level mtn wave clouds through the day. Tonight...the upper ridge will shift east of the state allowing an even stronger southwest flow over the Great Basin to move over the state. Model cross sections indicate strong mtn top static stability this evening and another round of mtn top w-swly winds of 70-80 kts. This direction is less conducive for high winds for the Front Range, but still sufficiently strong enough to produce considerable blowing and drifting snow above timberline and on the high passes. After midnight...winds appear to gradually weaken as mid-level instability increases with an influx of mid and upper level moisture. Should see the chance for mix precipitation west of the Divide increasing as early as this evening, and likely pops over the higher mtns, such as the Park, Gore, Ten Mile, Rabbit Ears and northern Front Ranges after midnight. Could see 2-4 inches of snow accum on these ranges by morning. Whereas, areas east of the mtns will remain dry with another night of very mild temperatures. .LONG TERM...(Saturday through Thursday) Issued at 350 AM MST Fri Feb 10 2017 Weak upper level disturbance and cold front will move across Colorado in the Saturday through early Sunday time frame. Split flow regime sets up with this passage, with the brunt of the energy dropping into the desert southwest states while northern branch remains north of Colorado. Cooler temperatures expected behind the front across lower elevations saturday afternoon with readings dropping into the 50s. Moisture depth in the mountains not all that great but will see some cold advection with the trof on Saturday afternoon. Accumulation's on Saturday look to be in the 2-5 inch range. Moisture depth decreases rapidly Saturday evening with only light additional accumulations. Across the plains could see some mix of rain and snow Saturday night with the best chance of any accumulation over the higher elevations of the Palmer Divide. Lingering moisture over southern portions of CWA on Sunday with still some snow showers over favored areas of summit and Park counties with more favorable SE flow there. Overall warming and drying trend over Northern Colorado through much of next week as high pressure ridge aloft builds over Northern Rocky mountain region. Temperatures will be above normal again from Monday onwards. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 350 AM MST Fri Feb 10 2017 Forecasting the winds will biggest challenge today and tonight. South winds of 6-12 kts are expected to be dominant across the Denver metro area today. However at times burst of west or southwest winds off the front Range could gusts to as high as 40 kts at KBJC and 30-35 kts at KDEN and KAPA. These stronger winds are more likely to develop after 10 AM this morning and appear off and on through the afternoon. By this evening...wind speeds will gradually diminish but still remain gusty through 04z. Later in the night...south-southeast winds of 8-15kts will dominate. Otherwise VFR cigs and vsbys will prevail during the next 24 hours. && .FIRE WEATHER... Issued at 350 AM MST Fri Feb 10 2017 Red Flag Warning will replace the Fire Weather Watch which was issued yesterday for fireweather zones 241..246 and 247. The warning will begin at 11 AM MST this morning and last until 6 PM MST evening. Unseasonably warm temperatures, very low relative humidity and west-southwest winds of 15 to 30 mph, together with dry fuels, are the basis for the warning. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM MST this morning until 6 PM MST this evening for COZ241-246-247. High Wind Warning until 11 AM MST this morning for COZ033>036. && SHORT TERM...Baker LONG TERM...Entrekin AVIATION...Baker FIRE WEATHER...Baker
Hazardous weather outlook, Feb 9, 10:57 AM MST, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1057 AM MST Thu Feb 9 2017 COZ030>051-101800- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MST Thu Feb 9 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT Gusty and erratic chinook winds in the 30 to 45 mph range can be expected today in and near the foothills. Areas above timberline will also continue experiencing gusty west winds in the 40 to 50 mph range. Otherwise it will be dry and warmer day with afternoon temperatures up to 25 degrees warmer than average for the date. The unseasonably warm temperatures and low humidity will combine with gusty south winds at times to raise the wildland fire danger on the plains, particularly over the Palmer Divide. Tonight...west winds are expected to strengthen in the mountains and along the east slopes of the Front Range. Above timberline, wind gusts could approach 80 mph after midnight, which will produce considerable blowing and drifting snow. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Expect strong and gusty winds over the high mountain passes on Friday with speeds up to 70 mph possible. Across lower elevations, temperatures will be warmer with record high temperatures possible with highs in the mid 70s. The abnormally warm temperatures, coupled with gusty southwest winds and lower relative humidity will elevate the wildland fire danger on the plains; particularly across Elbert and Lincoln counties Friday afternoon. Over the weekend...expect a return to cooler temperatures, with rain and snow likely in the mountains and high valleys Friday night and Saturday, and then rain and some snow possible over the entire outlook area behind a cold front Saturday night. It should then dry out from north to south on Sunday, but remain cool. It will remain dry early next week with temperatures warming to above average beneath a ridge of high pressure. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required today or tonight.
In the hours before
Local storm report, Feb 10, 2:59 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
259 AM MST FRI FEB 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 AM NON-TSTM WND GST 4 ENE NEDERLAND 39.99N 105.45W
02/10/2017 M84.00 MPH BOULDER CO TRAINED SPOTTER
0224 AM NON-TSTM WND GST 2 WNW ASPEN SPRINGS 39.84N 105.52W
02/10/2017 M84.00 MPH GILPIN CO MESONET
PICKLE GULCH RAWS
&&
SENTREKILocal storm report, Feb 10, 3:09 AM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
309 AM MST FRI FEB 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM NON-TSTM WND GST 1 E BERTHOUD PASS 39.79N 105.76W
02/10/2017 M101 MPH CLEAR CREEK CO AWOS
0124 AM NON-TSTM WND GST 4 ENE NEDERLAND 39.99N 105.45W
02/10/2017 M84.00 MPH BOULDER CO TRAINED SPOTTER
0224 AM NON-TSTM WND GST 2 WNW ASPEN SPRINGS 39.84N 105.52W
02/10/2017 M84.00 MPH GILPIN CO MESONET
PICKLE GULCH RAWS
0252 AM NON-TSTM WND GST 2 NNW GLEN HAVEN 40.47N 105.45W
02/10/2017 M99.00 MPH LARIMER CO MESONET
&&
SENTREKIThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 2:22 AM MST | High Wind Warning | BOU | Boulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more | 9 hr |
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.